Dangers of Snorting, Smoking, or Injecting Suboxone

Depressed Man PortraitSuboxone is a medication used to treat opioid addiction through a combination of buprenorphine and naloxone.
Buprenorphine is itself a semisynthetic opioid that is much less potent than other common drugs of the same class, such as heroin and Vicodin. Taking buprenorphine allows individuals addicted to these other drugs to avoid the intense cravings and withdrawal symptoms that make quitting opiates so difficult. At the same time, buprenorphine does not create nearly the same high that drugs like heroin do. Even if someone abuses this substance by taking more than directed, there’s a point at which the high levels off, and no matter how much is taken, the individual will not become any more high.

Taking this medication while reducing or stopping intake of a more powerful opioid has allowed many people to get clean. They can then be weaned off the buprenorphine, as the medication is not nearly as addictive since it doesn’t produce the intense high that those addicted to opioids crave. This is a highly necessary line of treatment seeing as there are approximately 586,000 individuals with a substance use disorder around heroin alone, according to the American Society of Addiction Medicine.

Abuse of Suboxone

It is still possible to abuse buprenorphine as it is an opioid and therefore produces a high and has addiction potential. This is especially true for those who do not have a history of opioid abuse or addiction. Without a build-up tolerance, buprenorphine can produce a fairly powerful high, especially if it’s crushed to be smoked or snorted, or dissolved into a solution to be injected.

For this reason, Suboxone was designed to contain naloxone, a medication used in the treatment of opioid overdose. Naloxone blocks the opioid receptors in the brain so that any type of opioid will be rendered completely ineffective. Those suffering from an overdose can be saved by the quick application of this medication. In Suboxone, the naloxone is inactive as long as it remains in pill form. However, the act of crushing or dissolving the tablets activates the naloxone so the buprenorphine will not work.

This presents a unique danger to anyone addicted to opioids who is currently undergoing treatment with Suboxone. If a person is using this to avoid withdrawal symptoms due to long-term dependency on a powerful opioid, then the activation of the naloxone will produce instant and intense withdrawal as all of the opioid content in their system is completely blocked. Though opioid withdrawal is not typically dangerous, severe cases can produce symptoms that are an indirect threat to one’s health. Opioid withdrawal symptoms include:

  • Excessive yawning
  • Goosebumps
  • Dilated pupils
  • Runny nose
  • Tearing of the eyes
  • Sweating
  • Muscle aches
  • Anxiety
  • Insomnia
  • Agitation
  • Nausea and vomiting
  • Diarrhea
  • Abdominal cramping

Without treatment, the sweating, vomiting, and diarrhea can lead a person to become dangerously dehydrated. In rare cases, intense anxiety and agitation can cause the affected individual to lash out violently.

Considering the fact that abusing Suboxone in these ways is ineffective and likely to produce terrible withdrawal symptoms, it’s absolutely not worth it to attempt snorting, smoking, or injecting this drug. Doing so also suggests that the addiction treatment is not effective as drug abuse is still being attempted. An adjustment in treatment will likely be necessary, such as spending time in an inpatient rehabilitation facility or attending therapy to discover the root of the behavior and replace it with healthier actions.

Start The Admissions Process Now


Your 1-on-1 consultation and Insurance Verification are 100% Free


All you have to do is pick up the phone and call or chat now


We will never share your information with a third party without your explicit consent

Call Now (888) 966-8152